News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Low Cortisol levels and tachycardia


 mlc1965 - Thu Feb 14, 2008 1:40 pm

Hello. I am a RN by trade and have been absolutely baffled by my own condition. I am now heading to my third specialist--an Endocrinologist. This all started with and elelvated ANA level (triple the normal), extreme fatigue, muscle aches, headaches, blurred vision (off and on) with difficulty with night-time driving and insomina (like I just couldn't calm down). Rehumatologist at Mayo Clinic told me not Lupus, not MS, no connective tissue disease disorder, etc. Told me alot of what it was not. Referred to cardiologist.

It would appear that my blood pressure and heart rate are ok while I am sitting (101/70, pulse in 70's) yet the minute I stand up it shoots up (138/90 and pulse to 120). If I continue walking it goes to 150's. My night-time pulse oximetry evidenced it also does that during the night when I am sleeping but not continuously). Cardiologist said my heart is fine but my ejection fraction is elevated to 76%. Bottom line, my heart is beating way too fast and way too hard. So, no exercising, no housework, no stimulants (I don't drink coffee, tea or any caffeinated products because I felt like I was going to stroke out my heart was going so crazy). Still no better even off the diet soda.

I don't feel rested after I nap or sleep. They gave me a sleeping pill which helps me but if I get up to go to the bathroom, it's like I went out for a jog and it takes my body about 1/2 hour to 45 min to calm down and fall asleep again.

My 24 hour urine was, basically, normal. My cortisol level was slightly low at 3 (normal started at 4). TSH normal. Endocrinologists are very difficult to get into. What should I have them look at once I do get in to see one? I just want a thorough exam. I am tired of being tired. I know that I am NOT depressed. I know stress isn't causing this because when I am sitting, all is fine no matter what I am thinking about or dealing with. It's only when I stand up that things start to go hyperspeed. I sit down when the shortness of breath starts.

Any ideas????? I am 42, not overweight and other than the Ambien the only other thing I take is a multivitamin (no herbal supplements either). I never thought I would say this, but I miss the gym.....................don't even take my usual walk with my husband and daughter anymore...........this is crazy.
 John Kenyon, CNA - Wed Aug 06, 2008 10:40 pm

User avatar Hello -

You would seem to have either a variant of inappropriate sinus tachycardia syndrome (IST), and since your cortisol level was actually a little bit on the low side my other hunch (pheochromocytoma) seems less likely, but if you're going to see an endocrinologist then this is one area likely to be studied more closely. The 24-hour urine results argue against it and so does the fact that this only happens when you stand and/or move.

The high ANA titer certainly is a concern, even though the Mayo doctors have told you there is no connective tissue disease. It seems completely counter to the test result, which may need to be repeated (as well as the other tests).

It is almost as though you are having a reflex dysautonomia, the opposite of a vasovagal response. I'm not sure how one tests to prove such a condition, since I'm not sure what the opposite of a tilt table test would be.

While an endo workup is certainly warranted in order to eliminate all the possibilities, I suspect there is something a lot like neurocardiogenic syncope in reverse happening here, and the same baroreceptor focus may be at fault, but doing the opposite from what one usually sees. I think another visit to the cardiologist may be warranted as well. I would think a beta blocker would be the shortest route to short-term relief of the symptoms and reduction of high cardiac output.

Good luck to you and please let us know what you find out.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here